Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 41, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2015, 2:51 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2015, 2:51 PM MDT (20:51 UTC)
- Expired
- Jul 18, 2015, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 61 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:15 PM MDT | FLASH FLOOD | Hildale, UT | MULTIPLE HOMES AND ROADS DAMAGED BY FLASH FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
431
WGUS55 KSLC 182054
FFWSLC
UTC053-182345-
/O.NEW.KSLC.FF.W.0041.150718T2051Z-150718T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
251 PM MDT SAT JUL 18 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN UTAH...
* UNTIL 545 PM MDT
* AT 251 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE HILDALE AREA NEAR THE ARIZONA/UTAH BORDER.
INTENSE RAINFALL OF AROUND AN INCH IN A VERY SHORT PERIOD OF TIME
HAS FALLEN OVER THIS DRAINAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3708 11290 3700 11292 3700 11299 3706 11302
$$
MCINERNEY2 follow-up statements
570 WGUS75 KSLC 182210 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 400 PM MDT SAT JUL 18 2015 UTC053-182345- /O.CON.KSLC.FF.W.0041.000000T0000Z-150718T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 400 PM MDT SAT JUL 18 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTHEASTERN WASHINGTON COUNTY... AT 400 PM MDT...FLASH FLOODING IS OCCURRING IN THE TOWN OF HILDALE...LOCATED NEAR THE UTAH/ARIZONA BORDER. WIDESPREAD RAINFALL OF 1.5 INCHES IN A VERY SHORT PERIOD OF TIME HAS FALLEN OVER THE AREA. REPORTS OF ROAD CLOSURES AND HOMES FLOODED HAVE BEEN REPORTED. INTERMITTENT THUNDERSTORMS CONTINUE TO MOVE THROUGH THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN OR NEAR THE TOWN OF HILDALE...PLEASE BE AWARE OF THESE VERY DANGEROUS CONDITIONS AND TAKE PRECAUTIONS FOR YOUR SAFETY. IT IS ANTICIPATED THAT HIGH FLOWS WILL CONTINUE THROUGH THE EVENING AND EARLY NIGHTTIME HOURS. && LAT...LON 3708 11290 3700 11292 3700 11299 3706 11302 $$ MCINERNEY
441 WGUS75 KSLC 182346 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 544 PM MDT SAT JUL 18 2015 UTC053-182354- /O.EXP.KSLC.FF.W.0041.000000T0000Z-150718T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT- 544 PM MDT SAT JUL 18 2015 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON COUNTY WILL EXPIRE AT 545 PM MDT... THE HEAVIEST RAINFALL OVER THE HILDALE AREA HAS MOVED TO THE EAST. AS SUCH IT IS EXPECTED THAT THE FLASH FLOODING IN THE AREA HAS DIMINISHED. HOWEVER...IT IS INFERRED THAT HIGH FLOWS WILL CONTINUE THROUGHOUT THE EVENING AND NIGHTTIME HOURS. PLEASE BE AWARE OF HIGH WATER IF YOU PLAN ON TRAVELING THROUGH THE AREA. LAT...LON 3708 11290 3700 11292 3700 11299 3706 11302 $$ MCINERNEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 12:03 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 18, 12:03 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1203 PM MDT SAT JUL 18 2015 .UPDATE...BOUNDARY LAYER MOISTURE CONTINUES TO ADVECT NORTHWARD INTO SOUTHERN UT...AND ALTHOUGH NOT NECESSARILY RICH...IS NONETHELESS ADEQUATE FOR HEAVY RAINFALL THIS AFTERNOON AND EVENING. THIS COUPLED WITH DAYTIME HEATING IS YIELDING BOTH 100MB MEAN LAYER AND SURFACE BASED CAPE VALUES IN THE 1000-1500 J/KG RANGE BY LATE MORNING. THIS COUPLED WITH INCREASING LARGE SCALE ASCENT ASSOCIATED WITH AN UPSTREAM WAVE CROSSING SOUTHERN CA WILL YIELD AN UPWARD TREND IN CONVECTION THROUGH THE DAY. UPDRAFTS HAVE ALREADY INITIATED ACROSS FAR SOUTHWEST UT AND NORTHWEST AZ...AND THESE SHOULD INCREASE THROUGH MID AFTERNOON. A LARGER CONVECTIVE CLUSTER CURRENTLY APPROACHING SOUTHERN NV FROM SOUTHERN CA IS ASSOCIATED WITH THE AFOREMENTIONED WAVE...AND SHOULD REACH SOUTHWEST UT LATE THIS AFTERNOON INTO THIS EVENING. THESE FACTORS HAVE ALL NECESSITATED THE ISSUANCE OF A FLASH FLOOD WATCH ACROSS FAR SOUTHWEST AND SOUTH CENTRAL UT...INCLUDING ZION NP AND GRAND STAIRCASE- ESCALANTE...THROUGH THIS EVENING. UPDATED THE FORECAST FOR THE ISSUANCE OF THE WATCH...AS WELL AS TO REMOVE MORNING WORDING AND ADJUST POPS/SKY COVER. && .SYNOPSIS..MOISTURE WILL INCREASE ACROSS THE AREA TODAY FROM THE SOUTHWEST AND WILL REMAIN IN PLACE ACROSS SOUTHERN UTAH INTO EARLY NEXT WEEK. THE NORTH WILL DRY SOMEWHAT SUNDAY THEN MOISTEN UP AGAIN MONDAY INTO TUESDAY. && .PREV DISCUSSION...A POSITIVELY TILTED MID LEVEL TROUGH EXTENDS FROM THE NORTHERN ROCKIES BACK INTO THE NORTHERN GREAT BASIN THIS MORNING. THE ASSOCIATED FRONTAL BOUNDARY IS SITUATED ACROSS CENTRAL UT FROM ROUGHLY FILLMORE TO PRICE. A BAND OF SHOWERS ASSOCIATED WITH THE TRAILING 700MB BAROCLINIC ZONE CONTINUES ACROSS FAR NORTHERN UT...AND A TIGHTENING SURFACE GRADIENT DUE IN SOME PART TO EVAPORATIVE COOLING ASSOCIATED WITH THIS PRECIPITATION IS RESULTING IN GUSTY WINDS ACROSS NORTHERN UT THIS MORNING. MEANWHILE A SHORTWAVE TROUGH EVIDENT IN WATER VAPOR IMAGERY IS LIFTING NORTHEAST ACROSS CENTRAL AND SOUTHERN UT...AND IS MAINTAINING A CLUSTER OF SHOWERS AND THUNDERSTORMS EXTENDING ROUGHLY ALONG THE HIGHWAY 6 CORRIDOR FROM PRICE TO GREEN RIVER. THIS ACTIVITY SHOULD EXIT THE AREA LATER THIS MORNING AS THE PARENT WAVE CONTINUES ON ITS NORTHEASTERLY TRAJECTORY. IN THE WAKE OF THIS WAVE...AMPLE ALBEIT NOT PARTICULARLY RICH BOUNDARY LAYER MOISTURE WILL RESIDE ACROSS SOUTHERN UT THIS AFTERNOON. DEW POINTS ARE CURRENTLY NEAR 50F ACROSS THE FAR SOUTH WHERE PW VALUES ARE RUNNING NEAR 1 INCH. THIS SHOULD SUPPORT ANOTHER ROUND OF CONVECTION LATE THIS AFTERNOON INTO THIS EVENING...AIDED IN PART BY A WEAK WAVE NOTED ACROSS SOUTHERN CA THIS MORNING WHICH IS FORECAST TO LIFT NORTHEAST THROUGH SOUTHERN UT THIS EVENING. HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS ALTHOUGH A COMBINATION OF UPBASIN FORWARD PROPAGATION AND LACK OF RICH MOISTURE MAY LIMIT THE FLASH FLOOD THREAT A BIT. TO THE NORTH OF THE AFOREMENTIONED BOUNDARY A SHALLOW STABLE LAYER WILL LIKELY LIMIT THE OVERALL CONVECTIVE COVERAGE THIS AFTERNOON...WITH THE MOST LIKELY AREAS FOR DEVELOPMENT BEING NEAR THE ID BORDER AS WELL AS ACROSS EASTERN NV...SPREADING INTO NORTHWEST UT THIS EVENING. UPDATED THE FORECAST EARLIER TO ADJUST POPS...SKY AND WINDS BASED ON CURRENT SATELLITE AND RADAR TRENDS. && .AVIATION...WINDS AT KSLC SHOULD REMAIN PREDOMINANTLY NORTHERLY THROUGHOUT THE DAY AND INTO THE EVENING. THERE IS A 30 PERCENT CHANCE FOR TEMPORARILY GUSTY ERRATIC WINDS WITH PASSING SHOWERS AND THUNDERSTORMS AFTER 22Z. && && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ019-020. WY...NONE. && SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 18, 6:09 AM MDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 609 AM MDT SAT JUL 18 2015 UTZ001>016-019>021-517-518-WYZ021-191200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 609 AM MDT SAT JUL 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CROSS THE OUTLOOK AREA AT TIMES TODAY THROUGH THIS EVENING. LOCAL HEAVY RAIN IS POSSIBLE ACROSS MAINLY SOUTHERN AND EASTERN UTAH WITH A THREAT OF ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ACROSS SOUTHERN AND CENTRAL UTAH ON SUNDAY WITH A CONTINUED THREAT OF LOCALLY HEAVY RAIN AND FLASH FLOODING WHILE THE NORTH DRIES SOMEWHAT. MOISTURE WILL SPREAD BACK INTO THE NORTH MONDAY AND REMAINS ACROSS MOST OF THE OUTLOOK AREA THROUGH WEDNESDAY BRINGING THE THREAT OF LOCAL HEAVY RAIN TO MOST AREAS EACH DAY. THE FAR SOUTH STARTS TO DRY ON WEDNESDAY AND THIS DRYING SPREADS NORTH THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jul 18, 12:40 PM MDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1240 PM MDT SAT JUL 18 2015 UTZ020-518-181930- SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT- 1240 PM MDT SAT JUL 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KANE COUNTY UNTIL 130 PM MDT... AT 1238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES EAST OF ZION NATIONAL PARK...OR 15 MILES NORTHWEST OF KANAB...MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... ORDERVILLE...GLENDALE AND MT CARMEL. THIS INCLUDE US 89 BETWEEN GLENDALE TO ABOUT 10 MILES SOUTH OF MT CARMEL JUNCTION. HAIL MAY COVER US 89. REDUCE SPEEDS IN THIS AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL CONDITIONS. && LAT...LON 3715 11276 3724 11281 3745 11235 3720 11223 TIME...MOT...LOC 1838Z 250DEG 31KT 3722 11270 CRK
Local storm report, Jul 18, 2:34 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT SAT JUL 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST 12 ESE ELMO 39.34N 110.60W
07/18/2015 M69 MPH EMERY UT MESONET
FLATTOP MOUNTAIN RAWS FTMU1. TIME LISTED IS OBSERVATION
TIME.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:42 AM MDT | Flash Flood Watch | SLC | 11 hr | |
| Jul 18, 12:40 PM MDT | Special Weather Statement | SLC | 50 min | |
| Jul 18, 4:15 PM MDT | Areal Flood Advisory | SLC | Iron | 90 min |
| Jul 18, 4:23 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 4 hr |
| Jul 18, 4:30 PM MDT | Special Weather Statement | SLC | Iron | 45 min |
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.